Kentucky, 2022

Damaging Wind in Kentucky, September 21, 2022

September 21, 2022 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed along a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed along a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 21, 6:28 PM EST, 42 minutes earlier.

Area forecast discussion, Sep 21, 6:28 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
728 PM EDT Wed Sep 21 2022

.SYNOPSIS...
Scattered thunderstorms are possible this evening in association
with a cold front. Strong high pressure will follow the front
Thursday and Friday with much cooler weather. The next chance
of precipitation arrives late in the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Shortwave trough currently located over the upper Midwest will
dig southeast in the Great Lakes tonight. Associated cold front
will sweep through the middle Ohio Valley late this evening
bringing to end the chance of showers and thunderstorms. Lows
tonight will range from the middle 50s in the north well behind
the front to the lower 60s in the southeast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Cold air advection on the heels of gusty northwest winds will
keep temperatures well below normal on Thursday. In addition,
dewpoints will fall into the 40s during the day. A few locations
may see low temperatures dip into the upper 30s Thursday night
with efficient radiational cooling.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
High pressure of Canadian origin will continue to build southward
into the Great Lakes and Ohio Valley on Friday. Under mostly sunny
skies, and after a chilly start, temperatures will remain cool.
Highs will range from the lower 60s north to the upper 60s south.
These readings are some 10 to 15 degrees below normal for late
September.

For the period Friday night into Saturday, the high will pass east
through the region. Clouds will thicken some Friday night as WAA
develops aloft out ahead of mid level energy moving east into the
Great Lakes. Clouds will then thin some Saturday with some rebound
in temperatures as low level WAA occurs. Highs will range between 70
and 75 degrees.

Long range models are still fairly similar in terms of timing of the
next weather system to affect our area Sunday into Monday. Another
mid level trough is poised to dig southeast into the Great Lakes and
Ohio Valley, sending a cold front through. Moisture return and
enough dynamics warrant a chance of showers/slight chance of
thunderstorms Sunday into Sunday night. Cooler weather will return
for Monday. The mid level trough is expected to linger into early
week, which may result in a low chance of diurnal showers across the
north and east, otherwise, skies will be partly cloudy. Highs in the
70s Sunday will lower into the 60s for the first part of next week.
Lows will cool from the 50s to the 40s.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
Scattered showers and thunderstorms still possible across all
terminals through the start of the taf period. The most robust
complex of storms is around KCVG/KLUK, so have a prevailing
shower with TEMPO TSRA at the start of the period. This may
translate eastward and impact KILN, so included a prevailing
shower there as well. Elsewhere, coverage is more limited, but
other terminals may be impacted - will have to handle with
amends as needed. MVFR/IFR vsbys possible in the showers/storms,
but CIGs expected to remain in VFR category.

Shower activity will end near midnight as the cold front pushes
through. Winds shift towards the northwest and gradually
increase as we progress into the morning hours. Sustained
northwesterly winds of around 15 kts with gusts of 25 kts
possible during the day Thursday.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Hickman
AVIATION...Clark
Hazardous weather outlook, Sep 21, 3:06 PM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
406 PM EDT Wed Sep 21 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-222015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
406 PM EDT Wed Sep 21 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Thunderstorms forming along a cold front could become strong to
severe this evening. Damaging winds are the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Sep 21, 6:07 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
707 PM EDT Wed Sep 21 2022

KYZ093-OHZ070-077-212330-
Campbell KY-Hamilton OH-Butler OH-
707 PM EDT Wed Sep 21 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN CAMPBELL,
HAMILTON AND SOUTHERN BUTLER COUNTIES THROUGH 730 PM EDT...

At 707 PM EDT, a strong thunderstorm was located over Taylor Creek,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Cincinnati, Fairfield, Norwood, Forest Park, Fort Thomas, Newport,
Sharonville, Blue Ash, Springdale, Reading, Montgomery, Harrison,
North College Hill, Madeira, Wyoming, Cheviot, Mount Healthy,
Bellevue, Deer Park and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3934 8478 3933 8437 3918 8433 3909 8441
      3913 8471 3914 8472 3915 8474 3914 8476
      3913 8477 3914 8482 3917 8482
TIME...MOT...LOC 2307Z 282DEG 22KT 3922 8471

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AR
Local storm report, Sep 21, 6:29 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
729 PM EDT WED SEP 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     N VERSAILLES            39.07N 85.26W
09/21/2022                   RIPLEY             IN   EMERGENCY MNGR

            POWER POLE DOWN ON US 50 NEAR QUICKPIX. TIME ESTIMATED
            FROM RADAR.

&&

JEG
Local storm report, Sep 21, 6:32 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
732 PM EDT WED SEP 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     5 W VERSAILLES          39.06N 85.35W
09/21/2022                   RIPLEY             IN   EMERGENCY MNGR

            NUMEROUS TREES DOWN NEAR SOUTH OLD MICHIGAN ROAD AND 100
            SOUTH. TIME ESTIMATED FROM RADAR.

&&

JEG
Special weather statement, Sep 21, 6:32 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
732 PM EDT Wed Sep 21 2022

OHZ046-056-220000-
Licking OH-Delaware OH-
732 PM EDT Wed Sep 21 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
DELAWARE AND NORTHWESTERN LICKING COUNTIES THROUGH 800 PM EDT...

At 732 PM EDT, a strong thunderstorm was located near Sunbury, moving
east at 30 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Newark, Granville, Johnstown, Sunbury, Utica, Galena, Alexandria,
Hartford, St. Louisville, Fredonia, US Route 62 at State Route 661,
Olive Green and Center Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4005 8240 4012 8276 4013 8276 4013 8280
      4014 8288 4033 8284 4033 8275 4028 8275
      4027 8248 4025 8248 4024 8236
TIME...MOT...LOC 2332Z 279DEG 25KT 4024 8277

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

AR
Special weather statement, Sep 21, 6:49 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
749 PM EDT Wed Sep 21 2022

OHZ045-046-220015-
Delaware OH-Union OH-
749 PM EDT Wed Sep 21 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF DELAWARE AND
SOUTHEASTERN UNION COUNTIES IN CENTRAL OHIO THROUGH 815 PM EDT...

At 749 PM EDT, a strong thunderstorm was located near Marysville,
moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Columbus, Westerville, Delaware, Marysville, Powell, Sunbury,
Polaris, Shawnee Hills, Galena, Ostrander, Magnetic Springs, Alum
Creek State Park, Olive Green, Warrensburg, Kilbourne, Columbus Zoo,
Lewis Center, Interstate 71 at US Route 36/State Route 37, Stratford
and Bellepoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4035 8282 4013 8288 4013 8297 4020 8340
      4038 8337
TIME...MOT...LOC 2349Z 279DEG 29KT 4028 8329

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AR
Special weather statement, Sep 21, 7:06 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
806 PM EDT Wed Sep 21 2022

OHZ056-220030-
Licking OH-
806 PM EDT Wed Sep 21 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LICKING COUNTY
THROUGH 830 PM EDT...

At 806 PM EDT, a strong thunderstorm was located near Granville,
moving east at 30 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Newark, Heath, Granville, Pataskala, Johnstown, Hebron, Utica,
Hanover, Beechwood Trails, Granville South, Marne, Alexandria, St.
Louisville, Gratiot, Toboso, Fredonia, US Route 62 at State Route
661, Purity, State Route 310 at State Route 161 and Fallsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3995 8220 3995 8223 3994 8223 4000 8271
      4027 8263 4026 8248 4025 8248 4024 8218
TIME...MOT...LOC 0006Z 279DEG 25KT 4012 8254

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

AR

The radar

The Cincinnati radar (KILN), 93 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
September 21, 7:10 PM EST to 7:12 PM EST
Where
Boone County, 1.75 mi NE of Beaverlick
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.890, -84.660

Several trees were downed between Union, Walton and Verona.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051781.